Alert archive / Virginia / Flash Flood Warnings in 2007

Flash Flood Warning 30, NWS Blacksburg, VA

August 3, 2007Bath County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Aug 3, 2007, 7:13 PM EDT for Bath County, Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2007, 7:13 PM EDT (23:13 UTC)
Expired
Aug 3, 2007, 11:15 PM EDT
In force
4 hr
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text
Flood severity
None

County Bath County, VA

The radar

The Roanoke radar (KFCX), 135 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.2 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2007-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 98 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2007-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
98 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1203 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 032314
FFWRNK
VAC017-040315-
/X.NEW.KRNK.FF.W.0030.070803T2313Z-070804T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
713 PM EDT FRI AUG 3 2007

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL BATH COUNTY IN WEST CENTRAL VIRGINIA

* UNTIL 1115 PM EDT

* AT 708 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  4 TO 5 INCHES OF RAIN FROM A SLOW MOVING THUNDERSTORM OVER THE
  WARNED AREA.

RUNOFF FROM THE STORM WILL MOVE DOWN BACK CREEK. FLOODING IS 
EXPECTED WHERE ROUTE 600 CROSSES BACK CREEK NORTH OF THE RESERVOIR. 

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3816 7992 3809 7971 3821 7963 3827 7979

$$

AMS
1 follow-up statement
000 
WGUS71 KRNK 040132
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
927 PM EDT FRI AUG 3 2007

VAC017-040315-
/X.CON.KRNK.FF.W.0030.000000T0000Z-070804T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BATH VA-
927 PM EDT FRI AUG 3 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM EDT FOR 
NORTH CENTRAL BATH COUNTY...

4 TO 6 INCHES OF RAIN FELL IN EXTREME SOUTHERN HIGHLAND COUNTY AND 
ADJACENT SECTIONS OF BATH COUNTY BETWEEN 4:00PM AND 8:00PM. 
RUNOFF FROM THIS RAINFALL WILL FLOW DOWN BACK CREEK. ROUTE 600 NORTH 
OF THE RESERVOIR IS EXPECTED TO FLOOD DUE TO BACK CREEK COMING OUT 
OF ITS BANKS.  

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BURNSVILLE. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY 
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3816 7992 3809 7971 3821 7963 3827 7979

$$

AMS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 2:50 PM EDT, 4 hours 23 minutes earlier.

Area forecast discussion, Aug 3, 2:50 PM EDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
250 PM EDT FRI AUG 3 2007

.SYNOPSIS...
AN UPPER LEVEL RIDGE OVER THE WESTERN PLAINS WILL BUILD SLOWLY
EAST AND INTO THE EASTERN U.S. NEXT WEEK. THIS WILL BRING HOT AND
HUMID WEATHER TO OUR AREA...WITH ONLY ISOLATED TO WIDELY SCATTERED
AFTERNOON AND EVENING THUNDERSTORMS MAINLY IN THE MOUNTAINS.

&&

.NEAR TERM /THROUGH SATURDAY/...
AFTERNOON ISOLD CONVECTION MAINLY OVER HIGHER TERRAIN WILL DRIFT
SLOWLY EAST OVER THE FOOTHILLS INTO THIS EVENING. EXPECTING THE MORE
ORGANIZED CLUSTER THAT IS MOVING THROUGH ERN KY THIS AFTERNOON ASSOC
WITH WEAK UPR TROUGH TO SNEAK INTO FAR SOUTHWEST PORTION OF CWA BUT
THEN WEAKEN WITH LOSS OF HEATING. STORMS SEEM TO BE DRIFTING ALONG
SO FAR BUT WILL HAVE TO CONTINUE TO WATCH CAREFULLY THROUGH EARLY
EVENING FOR BACKBUILDING ALONG RIDGES...AS WELL AS TAZEWELL AREA
WERE SIGNIFICANT RAINFALL OCCURRED LAST EVENING.

CONVECTIVE ACTIVITY EXPECTED TO WEAKEN QUICKLY WITH LOSS OF
HEATING...WITH POSSIBLE EXCEPTION OF DOWN IN THE SOUTHWEST UNDER
MORE INFLUENCE FROM WEAK UPR TROUGH AND GOOD THETA-E RDG...AS WELL
AS WESTERLY FLOW INTO RIDGES.  STILL..ANYTHING LINGERING PAST DARK WILL BE
VERY ISOLD.  VALLEY FOG LIKELY AGAIN IN THE MTNS BY LATE TONIGHT...BUT
EVENING SHIFT WILL HAVE TO CONSIDER ADDING ADDITIONAL FOG AREAS
DEPENDING ON WHERE ANY RAINFALL IS LINGERING INTO THE EVENING.

SATURDAY VERY SIMILAR TO TODAY...ONLY PERHAPS EVEN A DEG OR TWO
HOTTER WITH LOW LEVEL THICKNESS VALUES UP A NOTCH AHEAD OF THE WEAK
FRONT AND UPPER WAVE APPROACHING FROM NW.  WEAK FLOW BUT SLIGHTLY MORE
WESTERLY COULD SERVE TO FOCUS MORE OF THE ACTIVITY ALONG WRN SLOPES
VS THE BLUE RDG...BUT ISOLD ACTIVITY STILL POSSIBLE ALONG ANY OF THE
HIGH TERRAIN.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
OUT OF THE FULL FORECAST PERIOD...THIS PERIOD WILL BE THE MOST
COMPLICATED AS MODELS ARE DIFFERING ON PLACEMENT/TRACK OF A MCS. MODELS
AGREE ON A BROAD UPPER LEVEL RIDGE MOVING INTO THE SOUTHERN
MISSISSIPPI VALLEY ON SUNDAY. A SHORT WAVE TRACKING ALONG THE OUTER
RINGS OF THIS RIDGE WILL MOVE ACROSS THE OHIO VALLEY. WHERE IT GOES
FROM THERE IS THE BIG QUESTION. NAM/CAN KEEP BULK OF THE ENERGY
NEAR LAKE ERIE. GFS DROPS THE WAVE SOUTH THROUGH THE OHIO VALLEY AND
DIRECTLY OVER RNK CWA. WITH DISCONTINUITY WITH THE MODELS...WILL
ONLY CARRY CHANCE POPS FOR SUNDAY AND SUNDAY NIGHT. IF THE GFS MODEL
IS CORRECT...TEMPERATURES WILL BE IN THE MID TO UPPER 70S ACROSS THE
WEST AND MID TO UPPER 80S IN THE EAST. IF NAM IS THE SUPERIOR
MODEL...80S ARE FORECASTED ACROSS THE WEST AND 90S IN THE EAST. FOR
THIS FORECAST PACKAGE...PLAYED TEMPERATURES BETWEEN THE TWO.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
UPPER LEVEL RIDGE WILL MOVE FROM THE GULF STATES AND INTO THE
SOUTHEASTERN STATES NEXT WEEK. WITH HEIGHTS BUILDING AND TROPICAL
CHARACTERISTICS ASSOCIATED WITH THIS SYSTEM...HOT AND HUMID
CONDITIONS ARE ABOUND. RECORD TEMPERATURES ARE POSSIBLE...ESPECIALLY
ACROSS THE WEST. CONVECTION ACTIVITY WILL BE LIMITED WITH THIS
SYSTEM BUT CAN NOT RULE OUT SCATTERED STORMS STARTING IN THE
MOUNTAINS DURING THE AFTERNOON AND DRIFTING TO THE EAST DURING THE
EVENING. STORMS MAY NOT MOVE MUCH ACROSS THE HIGHER TERRAIN AND
WITH A TROPICAL LIKE ATMOSPHERE TO WORK WITH...LOCALIZED
TORRENTIAL DOWNPOURS WILL BE POSSIBLE.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
AT 17Z ISOLD CONVECTION WAS JUST BEGINNING TO DEVELOP ALONG AND
NEAR THE BLUE RDG...WITH A BIGGER CLUSTER WELL TO TEH WEST IN
EASTERN KY. FCST OF ISOLD THUNDERSTORM ACTIVITY IN THE EAST AND
SCATTERED IN THE WEST WILL LIKELY MEAN STORMS MISS AIRPORT SITES
THIS AFTERNOON AND EARLY EVENING...BUT WILL CONTINUE WITH MENTION
OF VCTS FOR WRN AIRPORTS STARTING BY 19Z IN WV AND A LITTLE LATER
AROUND ROA. A STORM WOULD HAVE TO MOVE DIRECTLY OVER FOR
MVFR...AND IFR ONLY A REMOTE POSSIBILITY AND WOULD BE VERY BRIEF
IF AT ALL. SKIES SHOULD CLEAR WITH DISSIPATING STORMS BY LATE
EVENING...AND SOME FOG AGAIN POSSIBLE IN VALLEYS AND WHERE IT
RAINS. AT THIS POINT GOING WITH CLIMATOLOGY AT LWB WITH SOME LIFR
FOG FOR A COUPLE HOURS TOWARD DAWN. SIMILAR SCENARIO FOR SATURDAY
BUT CONVECTION MAY BE EVEN LESS LIKELY TO GET EAST OF THE BLUE RDG
WITH WEAK WESTERLY FLOW. WINDS LIGHT WESTERLY AND NOT AN ISSUE.

SUNDAY THROUGH NEXT WEEK...MORE ORGANIZED CONVECTION MAY MOVE IN TO THE
WEST ON SUNDAY BUT TIMING UNCLEAR AT THIS POINT...OTHERWISE WARM
AND HUMID AIRMASS WILL REMAIN IN PLACE...TYPICAL OF
AUGUST...PROVIDING A 20-30 PERCENT CHANCE OF SCATTERED
STORMS...MAINLY IN THE MOUNTAINS...EACH DAY THROUGH NEXT WEEK.

&&

.CLIMATE...
RECORD TEMPERATURES FOR AUGUST 4TH.

ROANOKE...98 IN 1955
LYNCHBURG...100 IN 1930
DANVILLE...101 IN 1987
BLACKBURG...95 IN 1987
BLUEFIELD...90 IN 1995

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JJ/RCS
NEAR TERM...RCS/SK
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...RCS/SK
CLIMATE...
Hazardous weather outlook, Aug 3, 5:26 AM EDT, 13 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
526 AM EDT FRI AUG 3 2007

NCZ001>004-018>020-VAZ007-009>020-022>024-032>035-043-045>047-
WVZ042>045-040930-
ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-
BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-CAMPBELL-APPOMATTOX-BUCKINGHAM-MERCER-SUMMERS-
MONROE-GREENBRIER-
526 AM EDT FRI AUG 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
LATE THIS AFTERNOON AND EVENING. THE STORMS WILL BE SLOW
MOVING...SO HEAVY DOWNPOURS AND LOCALIZED FLOODING ARE POSSIBLE IN
A FEW LOCATIONS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ005-006-VAZ044-058-059-040930-
ROCKINGHAM-CASWELL-PITTSYLVANIA-HALIFAX-CHARLOTTE-
526 AM EDT FRI AUG 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 3, 3:52 PM EDT, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
352 PM EDT FRI AUG 3 2007

VAZ033-044-032015-
FRANKLIN VA-PITTSYLVANIA VA-
352 PM EDT FRI AUG 3 2007

AT 349 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTH OF PENHOOK...OR ABOUT 3 MILES
NORTHWEST OF SAGO...MOVING SOUTHEAST AT 5 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR...AJAX AT 400 PM EDT...SAGO AT 410 PM
EDT...AND CALLANDS AT 415 PM EDT.

EXPECT RAINFALL AMOUNTS OF ONE TO TWO INCHES BEFORE 5:00PM. SMALL
HAIL IS ALSO LIKELY.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

AMS
Special weather statement, Aug 3, 4:50 PM EDT, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
450 PM EDT FRI AUG 3 2007

VAZ022-033-034-032130-
FRANKLIN VA-ROANOKE VA-BEDFORD VA-
450 PM EDT FRI AUG 3 2007

...STRONG THUNDERSTORM IN EXTREME NORTHERN FRANKLIN COUNTY...

AT 448 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTH OF STEWARTSVILLE...OR ABOUT 6 MILES
WEST OF NORTHWEST SMITH MOUNTAIN LAKE. THE STORM WAS NEARLY
STATIONARY. THE STRONG THUNDERSTORM WILL BE EAR STEWARTSVILLE AND
GOODVIEW AT 530 PM EDT.

EXPECT FREQUENT DANGEROUS LIGHTNING AND POSSIBLE SMALL HAIL IN THE
THE PATH OF THIS STORM.

AMS
Local storm report, Aug 3, 5:24 PM EDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
524 PM EDT FRI AUG 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             5 N AXTON               36.74N 79.72W
08/03/2007  E0.75 INCH       HENRY              VA   PUBLIC

&&

RMG
Special weather statement, Aug 3, 5:36 PM EDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
536 PM EDT FRI AUG 3 2007

NCZ002-003-032230-
SURRY NC-ALLEGHANY NC-
536 PM EDT FRI AUG 3 2007

AT 531 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES SOUTHEAST OF ENNICE...OR ABOUT OVER
BARRETT...MOVING EAST AT 5 MPH. THE STRONG THUNDERSTORM WILL BE
NEAR...CUMBERLAND KNOB AT 550 PM EDT AND LOW GAP AT 605 PM EDT.

EXPECT RAINFALL AMOUNTS OF ONE TO TWO INCHES BY 6:30 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

AMS
Local storm report, Aug 3, 6:32 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
632 PM EDT FRI AUG 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     TSTM WND DMG     2 W MOUNT AIRY          36.50N 80.65W
08/03/2007                   SURRY              NC   LAW ENFORCEMENT

            LARGE TREE ACROSS SOUTH BOUND LANE OF I77.

0527 PM     TSTM WND DMG     MOUNT AIRY              36.50N 80.61W
08/03/2007                   SURRY              NC   LAW ENFORCEMENT

            LARGE TREE DOWN ACROSS HWY 52.

0539 PM     TSTM WND DMG     MOUNT AIRY              36.50N 80.61W
08/03/2007                   SURRY              NC   LAW ENFORCEMENT

            SEVERAL TREES DOWN ON EAST SIDE OF CITY. NUMEROUS POWER
            OUTAGES REPORTED.

&&

RSTONEFI

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 4:24 PM EDTSevere Thunderstorm WarningRNKHenry, Pittsylvania52 min
Aug 3, 7:04 PM EDTSevere Thunderstorm WarningRNKTazewell38 min

Nearby

Flash Flood Warnings in Virginia, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.